Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
susanna bear

Breakouts when beginning treatment?

Recommended Posts

Hi all!

I am a 28 year old female with what I consider a very sudden onset of adult acne. I had clear skin throughout my teenage years (with the very occasional zit here and there) and relatively clear skin through my 20s (a pimple or two around my period, fading away within a few days). And about 6 months ago, I got my very first cystic pimple. Since then, I've had 6 more (about one a month) and man do I hate them! None are fully gone, even now, 6 months later. Bumps have gone down, but hard little red spots remain.

Anyway, I finally caved and went to a dermatologist in my area. She's prescribed me doxycycline 100mg once a day, and Epiduo and Clindamycin (alternating the two every other night). I've ditched my trusted Proactiv and am now washing with Cetaphil morning and night. I've been on this regimen for a week and a half.

Here's my question: is it normal to experience a bit of a breakout when beginning any of these medications/topicals? I have never had a problem with pimples on my forehead, but in the last few days, I've developed a spattering of small red bumps on my forehead. Just small red zits, I guess. I just haven't had these before, and I'm curious if this is just my body adjusting to the meds or lotions or even the new soap maybe? I know it's too soon to expect to see results, but I wasn't expecting things to get worse! I can totally wait this out if it's something that is normal, but I don't want to continue this regimen if I am potentially making my skin worse!

Thanks in advance for any advice you may have! :)

Link to post
Share on other sites

Hi Susanna!

I felt like I was reading my own blog when I was reading yours. We have a lot in common with acne issues. I also used Proactive for about 3 years and I was perscribed 2 different antibiodicts the last 2 years, RetinA cream and other things. I never had skin problems until I turned 28. Now I am 30 and finally decided to go on accutane (amnesteem). I am only just finishing up my first month so nothing has really happened so far. I too had those hard nodules, cysts or whatever they are called. They are just hard and round and stick around forever. My acne is mainly just on my jawline, lower cheeks and upper neck. They said it is hormonal. I do know that when I was taking the antiobiodicts that my forehead also broke out some and then went away a few weeks later so don't give up! : ) It's probably going to get a little worse before it gets better.

Good luck to you!

Link to post
Share on other sites

Good luck to you too! Have you been on the birth control Ortho Tri Cyclen? I was told this would help with hormonal adult acne, but I try to avoid it because the increased estrogen affects my migraines... But it works really well for some women!

I am going to try to just wait this out and see if my forehead clears back up. It doesn't look bad really, just when the light hits it right I can see how bumpy it's gotten, which it's never been before! I think it must have to do with the switch in soap and the topicals I'm using. Hopefully it's short-lived!

:)

Link to post
Share on other sites

The Epiduo is a combination treatment, combining benzoyl peroxide and adapalene. Adapalene is a retinoid. You could probably save some money if you asked your doctor to write two separate prescriptions for a BP gel and for the adapalene.

Expect an initial breakout from the retinoid. Please read the following post on how topical retinoids work and why patience and perseverance is required when using topical retinoids: http://www.acne.org/messageboard/Info-reti...ial-t98395.html Please also realize that at least three months on the medication is required for noticing full benefit. You may experience an 'initial breakout' (explained in previous link) that's due to the purging effect of retinoids.

Link to post
Share on other sites

Wynne-

Thank you SO much for the info and link! Reading through it all cleared up (haha, pun!) a lot of confusion for me.

I will definitely continue to wait this out. I have an appointment with my derm in two weeks, so I will mention the two separate prescriptions idea to her and see what she says.

Thanks again!

Link to post
Share on other sites

i would recommend that you just wait it out. it could have been set off by something that you didnt catch. hold back on everything on your skin. just do whatever you did before you got your cysts. i say to wait it out bc it didnt seem like you were acne prone, just the occasional zit. so i would say there isnt a reason to go all out. see how it goes bc theres no reason to make it worse.

Link to post
Share on other sites
Good luck to you too! Have you been on the birth control Ortho Tri Cyclen? I was told this would help with hormonal adult acne, but I try to avoid it because the increased estrogen affects my migraines... But it works really well for some women!

I am going to try to just wait this out and see if my forehead clears back up. It doesn't look bad really, just when the light hits it right I can see how bumpy it's gotten, which it's never been before! I think it must have to do with the switch in soap and the topicals I'm using. Hopefully it's short-lived!

:)

I actually have not gone the birth control route. My derm didn't want to do that because I have a history of blood clots in my family so we steared clear of that option. I have heard that it did work well for some women with hormonal acne though. My big thing was that I just wanted this to go away for good. I didn't want to be put on something that will make it better for a while and then have it come back again later. I know there is a chance of that with accutane too but the odds are less when you are an adult taking it. I just hope this works! I want my clear skin back. : (

Link to post
Share on other sites

Wynne said it all except I would caution using antibiotics for a prolonged period of time and when you do decide to quit using them, do so gradually.

Good luck! =)

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×